Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 64, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Oct 3, 2023, 4:20 PM CDT for Norton County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2023, 4:20 PM CDT (21:20 UTC)
- Expired
- Oct 3, 2023, 4:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Norton County, KS
The radar
The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 4:25 PM CDT | TORNADO | 11 N Norton, KS | NWS Storm Survey concluded that a brief EF-1 Tornado occurred. Estimated winds were 95-105 mph along with a path width of 30 yards and path length of 0.1 miles. Tornado started at 425 CDT and ended at 426pm CDT. Damage to a large building, and other outbuildin |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 1:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
820
WFUS53 KGLD 032120
TORGLD
KSC137-032145-
/O.NEW.KGLD.TO.W.0064.231003T2120Z-231003T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
420 PM CDT Tue Oct 3 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Norton County in northwestern Kansas...
* Until 445 PM CDT.
* At 420 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Norton, moving northeast at 55
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Norton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3981 9999 3992 10017 4000 10010 4000 9975
TIME...MOT...LOC 2120Z 218DEG 46KT 3993 10002
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
TT3 follow-up statements
823
WWUS53 KGLD 032129 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
429 PM CDT Tue Oct 3 2023
KSC137-032145-
/O.CON.KGLD.TO.W.0064.000000T0000Z-231003T2145Z/
Norton KS-
429 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN NORTON COUNTY...
At 429 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Hendley, or 13 miles north of Norton,
moving northeast at 55 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Norton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3981 9999 3992 10017 4000 10010 4000 9975
TIME...MOT...LOC 2129Z 218DEG 46KT 4003 9992
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
TT309
WWUS53 KGLD 032137
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
437 PM CDT Tue Oct 3 2023
KSC137-032145-
/O.CON.KGLD.TO.W.0064.000000T0000Z-231003T2145Z/
Norton KS-
437 PM CDT Tue Oct 3 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTH
CENTRAL NORTON COUNTY...
At 437 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Beaver City, or 19 miles north of Norton, moving
northeast at 55 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Norton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3987 9992 3994 10005 4000 10010 4000 9975
TIME...MOT...LOC 2137Z 218DEG 46KT 4011 9984
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
TT818
WWUS53 KGLD 032143
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
443 PM CDT Tue Oct 3 2023
KSC137-032152-
/O.EXP.KGLD.TO.W.0064.000000T0000Z-231003T2145Z/
Norton KS-
443 PM CDT Tue Oct 3 2023
...THE TORNADO WARNING FOR NORTH CENTRAL NORTON COUNTY WILL EXPIRE AT
445 PM CDT...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning will be allowed to
expire. However, hail and strong winds are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
Norton county through 5:515pm CT.
LAT...LON 3987 9992 3994 10005 4000 10010 4000 9975
TIME...MOT...LOC 2142Z 218DEG 46KT 4015 9980
$$
TTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 3, 4:15 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 3, 4:15 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Goodland KS 315 PM MDT Tue Oct 3 2023 .SHORT TERM...(This evening through Wednesday Night) Issued at 314 PM MDT Tue Oct 3 2023 At the start of the short term period, the latest RAP analysis shows the CWA with a south-southwesterly flow aloft as an upper air low spins over the easter MT/WY border. Current surface observations along with radar imagery report scattered thunderstorms popping up all across the CWA moving generally northeast as a cold front has progressed around halfway from CO into the CWA. Going forward through the rest of the day, models show the low opening into a trough during the evening with the CWA keeping a west-southwesterly flow through the night as the base moves over it. At the surface, chances for showers and thunderstorms are expected to continue through remainder of the afternoon and into the evening as the front continues its eastward progress. Latest runs of the CAMs show these chances ending for the CO counties around 23Z with the remaining areas having their chances end around 01Z (when the current Severe Thunderstorm Watch is expected to expire) as the line of storms moves in central NE and central KS. Upon looking at model convective parameters, bulk shear values well above 40 kts are seen across the entire CWA during the time of expected convection with MLCAPE values around 2000 J/kg just ahead of the front as it moves through. Due to recent storm reports already experienced, potential storm hazards include large hail up to 2 inches or greater in diameter, wind gusts up to 70 mph, and brief tornados. Storms are moving quickly enough that flash flooding does not appear to be an issue, but a brief period of heavy rainfall has been experienced with storms so far and can continue with storms going forward. Another concern with these storms is that the strong wind gusts that they produce may cause blowing dust lowering visibility drastically. After storms pass, models show winds dying down allowing for a relatively calmer night with skies clearing up and cooler temperatures. Overnight lows are forecast to be between the lower 40s and lower 50s. On Wednesday, forecast guidance continues to show the CWA under a west-southwesterly flow with the trough reorienting itself with a positive tilt in the morning with the trough axis to the west of the CWA. The axis looks to pass over the CWA in the evening turning the CWA's upper air flow to northerly going through the night. At the surface, models show the CWA seeing a much less active day compared to Tuesday as a surface high pressure is expected to move from CO across southern NE. This high expects to keep precipitation chances minimal throughout the day with drier air moving into the region. Daytime highs for Wednesday expect to be in the upper 60s to middle 70s followed by overnight lows in the lower to upper 40s. .LONG TERM...(Thursday through Tuesday) Issued at 125 PM MDT Tue Oct 3 2023 Cooling off for the first part of the long term period with potential frost/freeze for some over the weekend prior to a warming trend into the start of next week. On Thursday, flow aloft is out of the west-northwest with an upper level trough over the northern CONUS and recent progression of a shortwave trough east of the area. Late Thursday into Friday, upper level troughing begins to sink south as ridging amplifies over the western CONUS. Generally northwesterly to west-northwesterly flow will continue throughout the long term period. A shortwave disturbance looks to move through towards the beginning of next week. The long term period will be mostly dry aside from some slight chances for showers late Thursday-early Friday, generally for northern and eastern portions of the area. Main story will be the cooler overnight temperatures with some locations over the weekend forecast to reach freezing as high pressure is over the area. Will continue to monitor this potential. Expect high temperatures in the 60s and 70s Thursday, upper 50s to middle 60s Friday, 60s and 70s Saturday, followed by a warming trend back into the 70s and 80s to start the week. Overnight lows will be generally in the 30s and 40s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1128 AM MDT Tue Oct 3 2023 Difficult forecast for the 18Z TAF period, but anticipating VFR conditions for both KGLD and KMCK throughout the TAF period. The most difficult parts of the forecast come during the first 6-10 hours due to a cold frontal passage and the associated showers and potentially severe thunderstorms developing with it. South- southwesterly winds gusting up to around 25 kts are expected at the start the look to veer to westerly with precipitation chances starting. There may be a brief period where a thunderstorm intensifies at both terminals which could increase wind gusts dramatically. But after the severe weather ends, models show winds taking a northwesterly flow and possibly become light and variable by the evening hours. Winds at both terminals then look to increase to around 10 kts on Wednesday morning. Will continue to monitor conditions and amend TAFs if needed in case the cold front changes its current pace and precipitation start times change. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...CC AVIATION...076
Hazardous weather outlook, Oct 3, 2:55 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 155 PM MDT Tue Oct 3 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042000- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 155 PM MDT Tue Oct 3 2023 /255 PM CDT Tue Oct 3 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect this afternoon and evening for the entire Tri-State Area until 7 PM MDT / 8 PM CDT. A late season outbreak of severe thunderstorms is expected across the Tri-State area today. By early this afternoon, scattered thunderstorms will develop as a cold front moves through the area. Some of these storms will become severe and are capable of producing large hail up to two inches or greater in diameter, damaging wind gusts up to around 70 mph, and tornadoes. Storm chances are anticipated to last into the evening. Please stay weather aware today! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Patchy frost may develop Friday morning as temperatures drop into the middle 30s. The first freeze of the season may occur Saturday morning as temperatures drop into the upper 20s and lower 30s. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media.
In the hours before
Local storm report, Oct 3, 3:56 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
256 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Tstm Wnd Gst 3 SSW Ruleton 39.30N 101.90W
10/03/2023 M54 MPH Sherman KS Mesonet
Ruleton SW WeatherLink site measured 54 mph
thunderstorm wind gust.
&&Local storm report, Oct 3, 3:59 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
259 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM Hail 6 WNW Russell Springs 38.95N 101.27W
10/03/2023 M1.25 inch Logan KS Public
Delayed social media report of dime to half
dollar size with the largest hail at the
beginning of the storm and lasting only a
minute. Time estimated from radar.
&&
KAKLocal storm report, Oct 3, 4:01 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
301 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Hail 1 WSW Dresden 39.62N 100.44W
10/03/2023 E0.88 inch Decatur KS Trained Spotter
Trained spotter reports pea to nickel size
hail. Time estimated.
&&Special weather statement, Oct 3, 4:11 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
411 PM CDT Tue Oct 3 2023
KSZ004-015-016-032145-
Norton KS-Sheridan KS-Graham KS-
411 PM CDT Tue Oct 3 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NORTON...EASTERN
SHERIDAN AND GRAHAM COUNTIES THROUGH 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hoxie, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Norton,
eastern Sheridan and Graham Counties, including the following
locations... Densmore, Penokee, and Saint Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Kansas.
&&
LAT...LON 3914 10057 3929 10042 3957 10022 3957 10018
3963 10018 3967 10015 3961 10004 3977 9963
3957 9963 3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 2110Z 219DEG 30KT 3933 10038
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TTLocal storm report, Oct 3, 4:15 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
315 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Hail 3 NE Caruso 39.37N 101.78W
10/03/2023 E1.00 inch Sherman KS Storm Chaser
hail ranged from pea to quarter in size.
&&
JTLLocal storm report, Oct 3, 4:17 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
317 PM MDT Tue Oct 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
10/03/2023 M53 MPH Sherman KS ASOS
ASOS station KGLD Goodland.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 1:48 AM CDT | Special Weather Statement | GLD | Gove | 27 min |
| Oct 3, 1:12 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 63 min |
| Oct 3, 1:30 PM CDT | Special Weather Statement | GLD | Greeley | 15 min |
| Oct 3, 1:48 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace | 57 min |
| Oct 3, 1:53 PM CDT | Special Weather Statement | GLD | Greeley | 22 min |
| Oct 3, 1:57 PM CDT | Special Weather Statement | GLD | Decatur | 33 min |
| Oct 3, 2:07 PM CDT | Special Weather Statement | GLD | Rawlins | 23 min |
| Oct 3, 2:33 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Oct 3, 2:33 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Oct 3, 2:41 PM CDT | Special Weather Statement | GLD | Thomas | 34 min |
| Oct 3, 2:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 62 min |
| Oct 3, 2:58 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| Oct 3, 3:03 PM CDT | Special Weather Statement | GLD | Logan | 27 min |
| Oct 3, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 28 min |
| Oct 3, 3:24 PM CDT | Special Weather Statement | GLD | Sheridan | 36 min |
| Oct 3, 3:27 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 63 min |
| Oct 3, 3:28 PM CDT | Special Weather Statement | GLD | Graham | 17 min |
| Oct 3, 3:37 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 38 min |
| Oct 3, 3:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 35 min |
| Oct 3, 3:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 48 min |
| Oct 3, 3:49 PM CDT | Tornado Warning | GLD | Decatur | 26 min |
| Oct 3, 4:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 54 min |
| Oct 3, 4:10 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 35 min |
| Oct 3, 4:11 PM CDT | Special Weather Statement | GLD | Graham | 34 min |
| Oct 3, 4:32 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 43 min |
| Oct 3, 4:39 PM CDT | Special Weather Statement | GLD | Gove | 36 min |
| Oct 3, 4:49 PM CDT | Tornado Warning | GLD | Gove | 26 min |
| Oct 3, 5:06 PM CDT | Special Weather Statement | GLD | Thomas | 24 min |
| Oct 3, 5:28 PM CDT | Special Weather Statement | GLD | Graham | 17 min |
| Oct 3, 5:29 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.